The recent news story of football player Terrell Owens mixing a sports/nutrition supplement with his narcotic pain medication (to be exact, hydrocodone, a generic version of Vicodin), and getting dizzy and despondent, has put a new focus on mixing drugs and also even on mixing drugs with natural or herbal supplements. The mixing of any two drugs in itself can be dangerous.
Throw in the many supplements, vitamins and other various health tonics, tinctures and other remedies that people commonly use now, and you may just be welcoming disaster.
Another story about drug interaction which has caused due alarm is the story of Anna Nicole Smith’s son, Daniel Smith, who died of a lethal combination of several prescription drugs (albeit, heavy duty drugs).
These types of stories unfortunately are what’s needed to draw people’s attention to the possible dangers of drug and drug/supplement interactions that are possible when we pop too many pills all in the same day.
It is estimated that over 1 million people are affected by these dangerous drug interactions every year, and this can be avoided by simply asking your doctor or pharmacist about mixing drugs and/or supplements if you are not sure.
We might even start seeing different warning labels on prescription drug bottles in the future, given that so many people are on different supplements and vitamins now.